Tuesday, June 20, 2006

Off-colour

Yesterday, and a bit today, I've been feeling rather off-colour. The only thing I can trace it to is that I ate a piece of cake! I should have known better, as it was a quite a dense coffee and walnut sponge. Since the pulmonary embolism and attendant hard line medication, I've had trouble with my digestion. Cutting out wheat (in particular bread and any pastry), improved the situation immensely. However, I have got away with having the odd slice of light Victoria sponge. So thought I'd get away with this coffee and walnut indulgence ...

Er, no, by mid afternoon I felt nauseous and bloated, and by the evening I was feeling very anxious for no obvious reason, and extremely tired. This morning wasn't too clever either. I don't think I've got full-on coeliacs (I get on tolerably with oat cakes, for example) but I certainly won't be having any pieces of cake, Victoria sponge or nay, for a while. Thank goodness I'm not allergic to chocolate :-)

10 Comments:

At 4:26 pm BST, Blogger Gabriele C. said...

Walnuts are evil.

 
At 6:48 pm BST, Blogger Susan Hill said...

If I may.. You were feeling anxious because your mast cells were unstable, in reaction to whatever it was in the cake that you react to. There are more mast cells in the lining of your stomach and gut than almost anywhere apart from your nasal passages and throat lining. Mast cells release histamine - far too much. On this release you get a physical reaction and sometimes you feel anxious.. carry this to its extreme and you get anaphylactic shock. I know. I have mastocytocis and am on permanent medication.. my main trigger is wasp venom.. I have almost died twice of wasp stings but I also react in varying degrees to other things. One of the tiresom symptons is stomach pain.. it is alleviated by taking ZANTAC.. ask your doctor to prescribe a higher dose one than you can get over the counter.. but that would do for starters.
This whole mast cell subject is one I am afraid I know a lot about.. hay fever, of course, is caused by unstable mast cells being irritated and releasing histamine inappropriately. The best antihistamine for me anyway is BENADRYL.. I am on 3 times a day for life.. it was Clarityn but that became less effective.
Your anxiety is a genuine symptom... you are not being neurotic or having a panic attack. In full blown anaphylaxis extreme anxiety, amounting to near-terror, is a major symptom. As in all forms of shock - which is what it is. Hope this is useful !

 
At 7:29 pm BST, Blogger Martyn said...

Sorry to hear you're not so good at present. I don't know much about the subject but what Susan's written reads like sound advice to me.

 
At 9:17 pm BST, Blogger Alex Bordessa said...

Thank you everyone :-)

Susan, what you said sounds spot on. Being asthmatic, I'm in the general allergy range anyway. Fortunately, I had taken Zirtek (for my hayfever) that morning. It was the sudden anxiety that really worried me. I do get fritzy during certain times of the month (ahem), but this was really out of the blue. Thank you for explaining it.

I am very allergic to ranitidine, so can't take Zantac. I was prescribed it and had a pretty bad time (sweating, pulse racing, etc; was taken straight into the doctor for blood tests). Previously to that I had Lansaprazole and that also made me ill - something went on with my liver. So anything to do with acid relief/digestion I avoid. I had noticed that anti-histamines seemed to improve the situation slightly, though. But since avoiding the wheat, the stomach pains and other symptom have more or less abated. Salutary lesson though. Shan't be having cake like that again, and may also avoid nuts as well just in case ...

It must be difficult avoiding wasps, and a very real worry during the summer.

 
At 9:35 pm BST, Blogger Gabriele C. said...

Vasps are no fun even if you aren't allergic. And vasp nests on your balcony plainly SUCK. :)

Get better soon. I stay away from walnuts and other nuts (including those in human form), they make me feel sick.

 
At 8:24 am BST, Blogger Alex Bordessa said...

We had a wasps nest in the roof one year - wasps all over the place, crawling inside the house, buzzing around just outside. Had to get a pest man out for it. Horrible.

 
At 7:09 pm BST, Blogger Susan Hill said...

Zirtek is not especially effective..ask doc about bendryl .. generic name atavastine..( i think that`s how it is spelt.) Bad luck about ranitidine as it is so good. A rare allergy but as you are a very atopic person, that is why the anxiety. I don`t know your doctor and how sympathetic he/she is.. they aren`t all. but it might be worth having an epi-pen prescribed. I carry them all the time as they are life-saving for me of stung but any sort of powerful allergic reaction can result in an atopic person and if you had that reaction to ranitidine you might to something else, I would never want to alarm you and you may never need it but it would be worth having a couple of epipens which can save your life until a ambulance arrives- they carry adrenaline anyway ( an epi pen is a self-adminstered syringe of adrenaline.)

 
At 9:00 am BST, Blogger Alex Bordessa said...

Susan, I wanted to ask you if you had an epi-pen - I'd heard they were really useful, so I'm glad to hear you have some.

Since taking the blood clot & pain killing medication, I have become 'hair-trigger' to allergies. All sorts of stuff seems to set me off now, with re-actions varying from blotchy skin, puffy eyes to the stomach problems. Don't know if I can stand going to the doctor; have avoided him since the ranitidine incident, when I'd been in his surgery constantly for the previous two years. I've been so much better since I kept away, to be honest (I think he over-prescribed and I wasn't as sceptical as I should've been). But it looks like I might have to take my courage in both hands and go ...

 
At 11:12 pm BST, Blogger Susan Hill said...

You should. And perhaps ask to be referred to an immunologist. There are not too many but Guy`s Hospital have the best.. waiting list probably but ask. DO DO go to your doctor.. you have something that needs dealing with and can be dealt with, by trial and error.. you doctor is paid very handsomely. You must never feel ashamed of going to see him if you have something really wrong with you, as against a cold you could deal with yourself. I`m sure the right longer term dose of an antri-histamine would help you.. and in any case you should always have some clarityn or bendryl in the house. The latter is brilliant for the blotchy skin puffy eye symptons. If you were going to react to ranitidine you`d react to a tiny dose, it wasn`t likely to be because the dose was big. It`s not his fault.

 
At 4:23 am GMT, Blogger petsaremylife said...

We really love your blog, i haven't seen you keeping the posts in in some time now. Is everything ok. You can reach me here = web site traffic@simply pet supplies.com. Thanks Again Rob Dog Crates, Dog Toys ( Dog Supplies & Cat Supplies Pet Store, Dog Collars)

 

Post a Comment

<< Home